Chemotherapy  (the use of drugs to kill cancer cells) can cause nausea and vomiting , although not all types of chemotherapy cause nausea and vomiting and not all patients who receive chemotherapy will have these side effects. Also, some of the drugs used for chemotherapy are more likely to cause nausea and vomiting than other drugs. ASCO’s recommendations for preventing vomiting  provide a list of the types of chemotherapy that are more or less likely to cause nausea and vomiting.
The best way to manage nausea and vomiting caused by chemotherapy is to prevent it. Fortunately, many medications are available that can prevent vomiting, called anti-emetics. However, some of these medications, particularly those intended for use with chemotherapy that is very likely to cause nausea and vomiting, are more costly and can also cause side effects, such as allergic reactions, headaches, and constipation.
ASCO recommends that patients receive the appropriate medications to prevent and manage their chemotherapy side effects such as nausea and vomiting based on their individual risk. Medications that are used to prevent vomiting caused by chemotherapy that is very likely to cause severe and long-lasting nausea and vomiting should not be used if a patient is receiving chemotherapy that is less likely to cause nausea and vomiting. There are other medications available to help prevent vomiting when a patient is receiving chemotherapy that is less likely to cause nausea and vomiting.
What this means for patients
Vomiting can be prevented with the appropriate medications for most patients who are receiving chemotherapy. These medications should be given based on the specific risk of nausea and vomiting from the chemotherapy you are receiving. If you take your medication as prescribed, but still experience nausea and vomiting, let your doctor know. There are often other medications available to reduce nausea and vomiting and help prevent these symptoms during future cycles of chemotherapy. Talk with your doctor about the type of chemotherapy you will receive, the risk of nausea and vomiting, and how these side effects will be managed.
Questions to ask your doctor
- Will I receive chemotherapy?
- Does the recommended chemotherapy carry a high or low risk of nausea and vomiting?
- What can be done to prevent vomiting?
- Are some medications preferred over others? Why?
- What are the costs of these medications?
- Do these medications have side effects that I should know about?
For More Information